This site is intended for health professionals only

Published on 16 November 2007

Share this story:
Twitter
LinkedIn

Mental health fear over rimonabant

teaser

Patients taking the weight-loss drug Acomplia (rimonabant) have a 40% higher risk of suffering mental health problems, a new report claims.

A review of studies involving more than 4,000 people taking the medication found they were three times more likely to stop treatment because of anxiety than patients given a placebo, and 2.5 times more likely to stop because of depression.

Back in July, the European Medicines Agency (EMEA) warned rimonabant may be unsafe for people taking anti-depressants, while the Food and Drug Administration (FDA) refused to approve it amid fears of an increased suicide risk.

Writing in The Lancet, Professor Arne Astrup, from the University of Copenhagen in Denmark, and colleagues, concluded: “Our findings suggest that 20mg per day of rimonabant increases the risk of psychiatric events – ie
depressed mood disorders and anxiety – despite depressed mood being an exclusion criterion in these trials.

“Taken together with the recent US Food and Drug Administration finding of increased risk of suicide during treatment with rimonabant, we recommend increased alertness by physicians to those potentially severe psychiatric adverse reactions.”

A spokeswoman for Sanofi-Aventis, which markets the drug, said: “Since the launch of Acomplia, Sanofi-Aventis has worked closely to monitor safety, and in conjunction with clinicians and regulatory agencies has actively sought to ensure that treatment is prescribed to the right patient.”

Copyright © PA Business 2007

The Lancet

Sanofi-Aventis



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn